I have been recently diagnosed with mild tubular atrophy and interstitial fibrosis (and stage 3 CKD) via a needle biopsy. The etiology is unknown- my nephrologist suspects its due to medication side effects since I do not have the many other conditions which may cause it. I was told to avoid certain medications like PPIs and NSAIDs. I am concerned that there is not a definite cause given. Knowing a specific cause can help me plan my lifestyle to hopefully avoid whatever has caused/contributed to it. I’d like to know if further tests might better define the cause. I am wondering if I should get a second opinion or what I should request of my current nephrologist. Any feedback is appreciated.

Interstitial nephritis is an uncommon cause of chronic kidney disease (CKD). A kidney biopsy is the definitive way to make a kidney diagnosis, so you have had the definitive test for kidney disease. There are many causes of interstitial nephritis, mostly related to allergic disease or chronic drug toxicity. Many chemotherapy agents used in cancer patients are known to cause interstitial nephritis. Exposure to lead, gout, and exposure to other toxic heavy metals are known to be associated with interstitial nephritis.

I know of no other testing that could be done to definitively point to a cause of interstitial nephritis. As far as treatment, I would follow the advice of your nephrologist, lead a healthy lifestyle, maintain a healthy weight and follow a low salt diet.

Advertisements
This entry was posted in Ask the Doctor, Chronic Kidney Disease, Gout, Kidney Biopsy, Kidney-Related Health Questions. Bookmark the permalink.